I'm unsure if I'll be any help, but I had RAI 10 days ago for graves/hashi's...I never took antithyroid drugs, my case is diffeent, I do take a small amount of Beta Blocker. From what I've studied the side effects from the medicines long term can be quite harmful, so I would've opted for RAI instead given a choice and being on synthroid for a long time anyway, and knowing I would've had to block and replace.
As far as ;ong term effects of RAI, I know of none, she'll have to wait 6 months before becoming pregnant, but at her age that wouldn't be a concern. For me the harm that Graves does to our body was far more of a concern than what RAI does. Graves can damage the heart and other organs over time, I do have a couple small issues with my heart now, that two years ago I didn't , and I know it's from being hyper w/o any treatment. ... I of course am not at normal levels yet, my dr said it would take about two months for me to feel better after the RAI, so other than very subtle changes I haven't noticed much.
I'm unsure why RAI wasn't first choice for treatment, maybe that's a physician preference, mine ran tests called me back in and wanted RAI asap...which was a month after diagnosis, it would've been two weeks, but I had to wait until 16 days after my last period to have it done to rule out any possibility of pregnancy (I haven't had my tubes tied, and the nuc doctor said our birth control wasn't 100% efective, irregardless that my son was 17 and we've used the same form since)....so my doctor's first choice for Graves is RAI, and he's well respected and I trusted him, and talking with other people, I was scared , yet reassured,,,, for alot more Graves info, and good people to post with go to
God Bless your daughter and family,
Hi, I am with Pam. I am having RAI tomorrow morning. I have Grave's disease as well. I was diagnosed with it in February. My levels are normal from taking Methimazole, but I really feel that RAI is the best option for me. The only side effects of RAI is hypothyroidism and a sore throat for a few days is all. Hypothyroidism is better than being hyper. My mom is hypo and she takes one small pill a day and so does my aunt and uncle. I just didn't want to take antithyroid meds for a long time hoping for remission and then wondering if I am having relapses since there are high relapse rates taking Methimazole. The most important thing of all with your daughter is making sure on what kind of treatment is best for her and what she decides to do that she feels most comfortable with! Good Luck to the both of you! I will let everyone know how it goes tomorrow!
Thank you both so much for your comments. I wish you well with my prayers, lil dollie. Thanks for taking time out to answer others' questions when you are getting ready for your RAI tomorrow.
My husband, daughter, and I plan on setting up a meeting with the endo people RE: the RAI option. The effects and treatment for Graves have been hard enough for my daughter; I DON'T want to risk a relapse for her in 18 months if we can help it.
Please keep us inormed and we'll be wishing her the best:)))
Sorry to hear your daughter is having so much trouble. I was on methimazole for 14 months for treatment of Graves Disease. Since I also have Graves Eye Disease, I chose total thyroidectomy over RAI, as my endo advised there was at least anecdotal evidence that RAI can make the GED worse.
As far as taking the methimazole, it certainly treated my thyroid symptoms adequately. However, I found that after I no longer had to take it, I felt better in a lot of other ways, including lessened anxiety. I never asked my doctor about this, as by the time I discovered it, I was off the medication and it really no longer applied. I have no medical evidence (nor have I ever heard or read of any) that methimazole can have an impact on emotional well being, but I would be easy to convince given my own experience. Perhaps you could ask your daughter's doctor, or the doctor on the doctor to patient forum, if there is any evidence of this. It might just be a coincidence that I felt better after stopping the methimazole, and I would hate for you to make a decision based on something that isn't proven medically.
Also, watch out for the side effects of methimazole - rare potential for liver problems and rare instances of being prone to infections. Hopefully, you doctor has mentioned those to you before.
Good luck to you and yoru daughter.
What are the dangers of prolonged use of antithyroid meds?
I am also in the same situation. My 10 yr old was dx: graves recently and the dr.'s immediate push is for RAI. She discussed the antidrug TX as well and informed us of the potential side effects. I've been doing a lot of research on the 2 options, but I am still undecided on which is the best option. I wish I could here from someone that opted for the RAI as the initial tx for their child w/ graves.
I wish too that there was a forum for kids with Graves.